You're starting a new medicine and are experiencing some dizziness. Are the two mutually exclusive? This is a critical topic, as numerous medications are known to produce lightheadedness. And lightheadedness carries a significant risk of falling.
"Simply being older increases one's a risk of falling. When three or four prescriptions — or even one with a recognized adverse effect of lightheadedness — are added, the risk climbs even further "Joanne Doyle Petrongolo, a pharmacist connected with Harvard Medical School, adds.
Recognize the manifestation
Lightheadedness can refer to a variety of conditions. Consider feeling dizzy or on the verge of passing out, off-balance, queasy, bewildered, or weak. All of these symptoms are classified as "lightheadedness."
However, lightheadedness is not a sensation of the world spinning or moving around you. Vertigo is a vertigo-like experience that happens when the body's sensory inputs (such as vision or touch) send conflicting signals to the brain. Vertigo is frequently connected with diseases of the inner ear.
The causes of lightheadedness
Numerous drugs commonly produce dizziness. Among the most frequent offenders are
antidepressants, such as fluoxetine (Prozac), sertraline (Zoloft), paroxetine (Paxil), and amitriptyline (Elavil) antipsychotics, such as quetiapine (Seroquel) and olanzapine (Zyprexa) antiseizure drugs, such as gabapentin (Neurontin), which is frequently used to treat neuropathy or shingles pain blood pressure
Why do some medications produce dizziness?
Numerous drugs can cause lightheadedness for a variety of causes.
Occasionally, things work far too well. In the case of diabetes medications, your blood sugar may drop too low, resulting in dizziness. "Additionally, certain blood pressure drugs may cause you to urinate a lot of fluid and become dehydrated, which significantly reduces your blood pressure. Alternatively, blood pressure medications may cause your blood pressure to drop suddenly when you stand up, leading you to feel temporarily lightheaded. Alternatively, the medications may maintain your blood pressure below normal all the time, not only when you stand, which may cause dizziness "As Doyle Petrongolo puts it.
What are your options?
Inform yourself about the possible adverse effects of all your medications and be especially cautious if lightheadedness is a possibility. Keep track of the day and time you take each medication, as well as any adverse effects you encounter: this information can assist your doctor in determining whether you require a change in your regimen.
"Lightheadedness should lessen after approximately a week or two on blood pressure drugs, antidepressants, antipsychotics, and antiseizure medications," Doyle Petrongolo explains. "If it does not, contact your physician. You may require a reduced dose or a change in medicine."
If a medication has a high probability of causing lightheadedness, Doyle Petrongolo suggests taking it at night to avoid experiencing the symptom during the day. "Additionally, if you are aware that a drug causes lightheadedness, avoid abruptly rising from a chair or bed. Allow yourself time to regain your bearings."
Additionally, drink plenty of water throughout the day and monitor your blood pressure often with a home monitor. "If your blood pressure is normal but slightly below normal, or if it is unusually low for you, contact your doctor," Doyle Petrongolo adds. "You may require medication titration."